Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Miami, FL

August 15, 2024Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Aug 15, 2024, 5:18 PM EDT for Miami-Dade County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2024, 5:18 PM EDT (21:18 UTC)
Expired
Aug 15, 2024, 6:01 PM EDT
In force
43 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 13 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS52 KMFL 152118
FFWMFL
FLC086-152245-
/O.NEW.KMFL.FF.W.0018.240815T2118Z-240815T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
518 PM EDT Thu Aug 15 2024

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Miami-Dade County in southeastern Florida...

* Until 645 PM EDT.

* At 518 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Miami, Coral Gables, South Miami, Kendall, Pinecrest, University 
  Of Miami, Glenvar Heights, Palmetto Bay and The Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2565 8034 2572 8031 2571 8024 2564 8027

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

CWC
1 follow-up statement
024 
WGUS72 KMFL 152201
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
601 PM EDT Thu Aug 15 2024

FLC086-152211-
/O.CAN.KMFL.FF.W.0018.000000T0000Z-240815T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Dade FL-
601 PM EDT Thu Aug 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR MIAMI-DADE COUNTY...

The heavy rain has moved out of the area. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 2565 8034 2572 8031 2571 8024 2564 8027

$$

CWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:13 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 2:13 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
213 PM EDT Thu Aug 15 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1215 PM EDT Thu Aug 15 2024

A weak surface boundary is moving across South Florida today as
an associated upper level trough slips off the East Coast.
Moisture advection will increase as a result as winds shift from
north- northeast, with PWATs rising into the 2.0-2.3 inch range.
This, combined with ample modeled instability and lift provided by
the front will lead to higher chances for showers and storms this
afternoon, as well as greater storm coverage as the front drops
south (70-80% chance). This boundary may linger over or just south
of the region on Friday, promoting continued moisture advection
and enhanced chances for afternoon showers and thunderstorms to
develop over the southernmost portions of the peninsula.

High temperatures will remain in the low-mid 90s each afternoon
ahead of the frontal passage, with peak heat indices in the 106 -
112F range thanks to the increasing moisture. Little relief will
be felt overnight as low temperatures remain in the upper 70s and
lower 80s. A Heat Advisory is in effect from 10 AM - 6PM today.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 213 PM EDT Thu Aug 15 2024

A weak surface boundary will propagate through the area this
weekend, which will be accompanied by a drier air mass and an
overall weak flow pattern. Thus, PoPs decrease into the 20-30% range
over most of the region for the weekend with convection expected to
be primarily isolated. For next week, synoptic scale troughing will
amplify across the Eastern Seaboard, providing extra forcing for
ascent which will occur simultaneously with some moisture
resurgence. As this occurs, chances for showers and thunderstorms
will gradually rise back up to 40-60% by the middle of next week.

Due to the drier air advecting into South Florida, dew points are
expected to fall from the upper 70s to the lower 70s for the
weekend, allowing for some relief from the oppressive heat. Heat
index values are expected to fall below 100 degrees for most of
South Florida this weekend before rising higher into triple digits
again as moisture increases early next week. High temperatures each
day are projected in the low 90s for the weekend, with a gradual
rise to the mid 90s by the middle of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM EDT Thu Aug 15 2024

Scattered showers and thunderstorms likely this afternoon with
TEMPOs added for some east coast sites where rain chances are
maximized. A few showers may linger into overnight period so
keeping VCSH overnight with light/variable flow. Surface flow
veers more northeasterly tomorrow afternoon with additional
showers and thunderstorms. &&

.MARINE...
Issued at 1215 PM EDT Thu Aug 15 2024

Winds will shift out of the north-northeast across the local
Atlantic waters, and out of the north-northwest across the Gulf
waters as a weak surface boundary pushes south across the
peninsula today. Seas will remain below 2 ft on today, but could
build into the 3-5 ft range across the Atlantic waters on Friday
behind the frontal passage. Isolated-scattered storms will be
possible through the period. In and around showers and

&&

.MARINE...
Issued at 1215 PM EDT Thu Aug 15 2024

Winds will shift out of the north-northeast across the local
Atlantic waters, and out of the north-northwest across the Gulf
waters as a weak surface boundary pushes south across the
peninsula today. Seas will remain below 2 ft on today, but could
build into the 3-5 ft range across the Atlantic waters on Friday
behind the frontal passage. Isolated-scattered storms will be
possible through the period. In and around showers and

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  79  90 /  60  70  30  40
West Kendall     77  90  75  90 /  60  70  30  40
Opa-Locka        79  90  78  90 /  60  70  20  30
Homestead        77  89  78  89 /  60  70  40  50
Fort Lauderdale  79  88  79  89 /  70  60  20  30
N Ft Lauderdale  79  89  80  89 /  60  60  20  30
Pembroke Pines   80  92  79  92 /  60  60  20  30
West Palm Beach  79  89  78  90 /  50  40  10  20
Boca Raton       79  90  78  90 /  60  50  10  20
Naples           78  91  76  92 /  50  70  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...Rizzuto
LONG TERM....Redman
AVIATION...Rizzuto
Hazardous weather outlook, Aug 15, 2:57 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
257 PM EDT Thu Aug 15 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
161900-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
257 PM EDT Thu Aug 15 2024

...Heat Advisory: All of South Florida Today...
...Scattered to Numerous Storms Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Excessive Heat: A Heat Advisory is in effect for all of South
Florida, with the worst impacts expected between 10 AM to 6 PM. Heat
indices will range between 105 to 110 degrees. Some portions of Palm
Beach County and Southwest Florida could see heat index values rise
above 110.

Thunderstorms: Scattered to numerous thunderstorms could bring gusty
winds and heavy downpours this afternoon.

Flooding: Excessive rainfall from slow-moving thunderstorms could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will be possible each day into
early next week. The strongest storms could contain heavy downpours
and gusty winds.

Heat indices will remain in the triple digits each afternoon except
for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 15, 2:53 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Miami FL
253 PM EDT Thu Aug 15 2024

FLZ070-073-075-151930-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
253 PM EDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe and northern Miami-Dade Counties
through 330 PM EDT...

At 253 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Fortymile Bend, or 25 miles northwest of
Homestead General Airport, moving east at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shark Valley Obs Tower, Loop Road Ee Center, Fortymile Bend, and
Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2565 8103 2586 8091 2581 8064 2548 8077
TIME...MOT...LOC 1853Z 291DEG 13KT 2572 8088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Aug 15, 3:03 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Thu Aug 15 2024

FLZ067-068-071-072-172-151930-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
303 PM EDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of northern Broward and
southern Palm Beach Counties through 330 PM EDT...

At 303 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over North Lauderdale, or over Margate, moving
southeast at 10 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Plantation,
Sunrise, Deerfield Beach, Tamarac, Margate, Lighthouse Point,
Lauderdale-By-The-Sea, Lauderhill, Coconut Creek, Oakland Park, North
Lauderdale, Lauderdale Lakes, Dania Beach, Parkland, Wilton Manors,
and Hillsboro Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2610 8010 2610 8011 2612 8011 2611 8012
      2608 8011 2606 8011 2617 8034 2635 8023
      2630 8008
TIME...MOT...LOC 1903Z 301DEG 7KT 2623 8021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Aug 15, 3:39 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
339 PM EDT Thu Aug 15 2024

FLZ074-173-152015-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
339 PM EDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 415 PM EDT...

At 339 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Pinewood, or near Hialeah, moving south at 10 mph.

HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, South Miami, Surfside,
Virginia Key, Miami Gardens, North Miami, North Miami Beach,
Aventura, Miami Lakes, Hialeah Gardens, Sunny Isles Beach, Pinecrest,
Opa-Locka, Miami Springs, Miami Shores, North Bay Village, and West
Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2577 8013 2581 8014 2582 8018 2577 8018
      2576 8013 2576 8014 2575 8014 2571 8015
      2570 8017 2572 8016 2576 8020 2565 8029
      2592 8034 2596 8013 2589 8013 2591 8011
      2590 8011
TIME...MOT...LOC 1939Z 339DEG 7KT 2586 8021

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Aug 15, 4:15 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Miami FL
415 PM EDT Thu Aug 15 2024

FLZ074-173-152045-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
415 PM EDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 445 PM EDT...

At 415 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Marlins Park, or over Miami, moving southeast at 10 mph.

HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Black Point, Kendall, Pinecrest, Miami Springs, North Bay Village,
West Miami, Medley, Gladeview, Glenvar Heights, Palmetto Bay,
University Of Miami, Downtown Miami, Coconut Grove, and Coral
Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2574 8021 2567 8015 2567 8016 2574 8022
      2570 8026 2569 8026 2569 8025 2557 8030
      2552 8017 2555 8032 2552 8018 2541 8021
      2542 8021 2550 8019 2554 8033 2586 8031
      2584 8012
TIME...MOT...LOC 2015Z 322DEG 7KT 2576 8024

FUNNEL CLOUD...POSSIBLE
LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Local storm report, Aug 15, 5:13 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
513 PM EDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Marine Tstm Wind 3 SW Key Biscayne       25.66N 80.19W
08/15/2024  M50 MPH          AMZ630             FL   Mesonet

            Mesonet station XKBS Biscayne Bay Light 20
            reported a wind gust of 50mph at 4:22pm as a
            strong thunderstorm moved offshore.

&&

Hadi
Local storm report, Aug 15, 5:18 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
518 PM EDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Flood            1 NW Miami              25.78N 80.21W
08/15/2024                   Miami-Dade         FL   Public

            Social media video showing several inches of
            water covering the entire street with water
            up past the curb and sidewalks. Still
            passable for vehicles in the center of the
            street.

&&

Hadi

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:20 PM EDTSpecial Marine WarningMFL25 min
Aug 15, 2:53 PM EDTSpecial Weather StatementMFLMonroe37 min
Aug 15, 3:03 PM EDTSpecial Weather StatementMFLBroward27 min
Aug 15, 3:14 PM EDTAreal Flood AdvisoryMFLBroward61 min
Aug 15, 3:39 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
Aug 15, 3:42 PM EDTAreal Flood AdvisoryMFLBroward63 min
Aug 15, 3:48 PM EDTSpecial Marine WarningMFL27 min
Aug 15, 3:55 PM EDTAreal Flood AdvisoryMFLMiami-Dade65 min
Aug 15, 4:08 PM EDTAreal Flood AdvisoryMFLMiami-Dade67 min
Aug 15, 4:15 PM EDTSpecial Weather StatementMFLMiami-Dade30 min
Aug 15, 4:31 PM EDTSpecial Marine WarningMFL29 min
Aug 15, 4:56 PM EDTAreal Flood AdvisoryMFLMiami-Dade64 min
Aug 15, 5:00 PM EDTSpecial Marine WarningMFL45 min
Aug 15, 5:04 PM EDTAreal Flood AdvisoryMFLMiami-Dade56 min
Aug 15, 6:29 PM EDTSpecial Marine WarningMFL31 min
Aug 15, 6:39 PM EDTSpecial Weather StatementMFLCollier36 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.